The morning following the accident that I mentioned previously, I woke up unsure of where I was or what happened. I knew that I needed to ask about Joe & Mike somehow but the details of that night are lost somewhere deep in my mind. I once pursued the possibility of hypnosis to recall those memories but eventually decided that my brain was hiding them for a reason. The moment in time is lost on me.
Though the effects of treatment on my memory aren’t quite as severe as that, it is my closest correlation to the time I seem to lose during chemo. The week of treatment is a period of slight chaos as we try to ready ourselves for the upcoming week. Trying to catch up on passed due chores, paying bills, and organizing our life the best that we can. It is necessary for my own peace of mind to know that our household responsibilities are ready to be put last for at least a week. While the world continues around me, I am at a standstill while recovering.
We have been incredibly blessed to have family travel from out of state to help care for me during each treatment, in addition to the help we have received locally through meals and help with little man.
My sweet husband has been a sense of strength for me throughout this, as he cares for all of the day to day responsibilities to keep our home – and our life – afloat during these times.
So while we ready ourselves for the big day tomorrow (number 4!!!), I am reminded that each moment that I feel good is a blessing and that I am one step closer to recovery.
I used to follow a blog by a dear childhood friend that spoke about the reality of life and parenting. I admired her honesty at being so real and open with the world. Today I want to follow that approach and talk about the reality of treatment. If you aren’t up for hearing the details of the day to day life after treatment, then this post isn’t for you – and that’s ok! I am simply trying to be true to myself and today, I am feeling that reality.
The day of treatment is tiring. Between the liquid Benadryl and the hours & hours spent in the chair, I’m exhausted. The next day starts slightly normal because the steroid is still flowing freely through me but that typically only gives me a few hours of “normalcy” before the side effects start kicking in. It’s also the day that I go back to the treatment center for hydration and my immune booster shot. I feel as though I spend most of this day in limbo, waiting until I start to feel bad.
The next few days all mesh together in a blur, although it doesn’t seem like a blur at the time. Everything tends to hit at once and not go away for a while, if at all. I am not accounting for all of the side effects here, just the ones that are on my mind today.
- Tired – oh, so tired. Everything is exhausting. I could sleep for days. I nap as much as I can but I also try to move about somewhat so that I feel human but I’m tired. All the time. Some days keeping my eyes open takes all of the energy that I have in me.
- Thirst – so thirsty and yet I hate drinking anything. It all tastes funny and frankly, it’s tiring. Yes, the simple act of lifting a cup to drink from is tiring. Thankfully, there are straws.
- Side note – have you ever drank your water with a dill pickle in it? Genius. The restaurant that we ate at on our anniversary did that and I love it. I also love dill pickles though, so it’s a win-win there.
- Food aversions – thankfully the medicine is working really well for nausea but the food aversions are always a struggle. I still have an appetite, which for me means that I am pretty much hungry all of the time, but it’s hard to eat. They aren’t kidding when they tell you to stick with bland foods for a few days. I may love something one minute and then after I eat it the thought of that same food makes me sick.
- Hot flashes – ugh. The hot flashes are constant, day and night. One minute I’m hanging out and the next I am covered in sweat. My entire body heats up and I envision myself unzipping my skin and crawling out of it to obtain some relief. Then, a few minutes later the flash is gone and I am freezing, trying to cover myself up with every blanket I can find.
- Fever – This is a typical symptom and as long as it doesn’t get above 100.5, I have no need to be concerned. But, as you may know, fevers come with chills. Chills vs hot flashes – who wins that battle?
- Heartburn – Thankfully, I have medicine to help with the heartburn and it has done wonders for me. I am learning though, that heartburn comes from things I would never expect. Like red Gatorade. Really?
- Headaches – I’ve dealt with migraines and headaches for years. They’ve become a bit more regular in recent weeks and on Saturday I had one of the worst headaches that I’ve ever experienced. It was horrendous and nothing helped relieve it. I woke up Sunday with some relief and it hasn’t been as horrible since, thankfully.
- Stomach issues – let’s just say that I carry Imodium with me everywhere I go. It is in my purse, my desk, my car and my diaper bag. You never know. And this side effect is one that becomes manageable but doesn’t go away the weeks in between treatment.
- Mouth sores – I have been lucky enough to have only mildly experienced this so far and that is enough for me. Let’s all keep our fingers crossed that it doesn’t become a regular thing.
- The fog – I plan to focus on what I’ve come to learn is called “chemo fog” in a future post, but it’s worth noting here. The other day I poured bleach into the fabric softener holder in the washing machine. Thankfully, I was actually washing white clothes.
This is simply meant to be a glimpse into the world of treatment. It is all worth it in the end, I know that. But some a lot of days are hard. Having an incredible support system helps me through them. For that, I am grateful.